Ohio, 2019

Flooding in Ohio, February 12 to 14, 2019

February 12 to 14, 2019 · NWS RLX · 8 events in 6 counties and zones

A low pressure system moved through the Ohio River Valley on the 12th and 13th, bringing a period of moderate to heavy rain to southeast Ohio. Generally 1 to 2 inches of rain fell on already saturated soils, which led to minor flooding in several areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system moved through the Ohio River Valley on the 12th and 13th, bringing a period of moderate to heavy rain to southeast Ohio. Generally 1 to 2 inches of rain fell on already saturated soils, which led to minor flooding in several areas. Local rivers were still running high from previous flooding, and this rainfall led to renewed flooding along the Muskingum and Hocking Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 12, 10:14 AM EST, 46 minutes earlier.

Area forecast discussion, Feb 12, 10:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Charleston WV
1014 AM EST Tue Feb 12 2019

.SYNOPSIS...
Cold front crosses today with heavy rain and some snow showers
behind the front, especially in he northeast mountains. Another
cold front Friday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1011 AM Tuesday...

Will allow Winter Weather Adv to expire at 11 AM. Area webcams
and reports indicate that several areas received significant ice
accumulations overnight/this morning, but temps are gradually
warming to around/above freezing...and should continue to slowly
warm through the morning.

Also lowered max temps for southeast Raleigh county as some cold
air remains compressed across that area.

Increased wind speeds some for tonight and Wed for expected
cold air advection. The issuance of a Wind Advisory may be
required with the upcoming main afternoon forecast package.

As of 328 AM Tuesday...

Stationary front draped over the Ohio Valley this morning with
moist SW return flow parallel with the front. Short wave moves
in from the southwest this morning and will enhance lift/heavy
rainfall across NE Kentucky through SE Ohio and Western WV.
Flood watch remains in effect and water issues appear likely as
streams/rivers continue running high.

Will also leave out winter weather advisory across the NE
mountains for now, as temperatures hover around or just below
freezing and some pockets of icing is likely occurring, but this
should not be much of an issue with ice accretion of less than
a tenth of an inch.

By this evening, negatively tilted trough tracks into Southern
Ontario with surface low tracking across the Great Lakes and
dragging a cold front through the region tonight. CAA rapidly
takes control behind the front, with rain showers turning over
to snow late tonight. Forecast soundings show decent low level
instability across the Northern CWA and the available moisture
should still be deep enough for possibly some heavier snow
showers to develop. Further south, as you get to the I64
corridor, moisture may be too shallow for any significant snow
shower activity, so for now, have kept accumulating snow across
the Northern half of the CWA, but generally only an inch or less
with higher amounts in the Northeast Mountains.

Finally, will have to watch of for a possible wind advisory in
the mountains with the CAA. Across the Lowlands we should be ok,
with gusts up to 35 mph, however, may see a few power outages
crop up due to the very wet grounds. In the higher elevations
gusts could be as high as 45 to 50 mph and a wind advisory may
be needed. Will highlight in the HWO for now.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 215 AM Tuesday...

Cold air advection and upslope flow will provide some snow
showers on Wednesday. Have increased pops in the northern
mountains for this event, where a couple of inches of snow are
possible. Also with momentum transfer, have some concern for
strong wind gusts in the higher elevations on Wednesday. May
eventually need a wind advisory.

Another system will push moisture into the area with showers Thursday
night and Friday. A cold front will then push through on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 215 AM Tuesday...

Models then diverge considerably for Saturday through Monday.
Most models have several waves, but timing and details vary
considerably. Several models would suggest a mixed precipitation
event Friday night or Saturday, but confidence during this
period is low.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As of 640 AM Tuesday...

Moderate to heavy rain will push from west to east through the
day as a cold front pushes into the region. Conditions will
likely be highly variable today, however at BKW expecting mostly
IFR Ceilings to prevail due to strong SE upslope flow. Behind
the front, there will a transition from rain to snow tonight and
any snow showers that go over TAF sites will cause restrictions
and will have to handle with amendments.

LLWS is also going to be an issue through the morning for CRW,
HTS and PKB this morning. Near the mountains, and up to CKB the
low level wind flow is weaker, so left out of the TAFs for now.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Conditions are likely to vary in in areas
of heavier rain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    L    M    H    H    H    H    M    M    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    L    M    H    H    H    H
BKW CONSISTENCY  M    L    L    L    M    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    H    H    H    M    M    M    M    H    M
PKB CONSISTENCY  L    L    L    M    H    H    H    H    H    M    H    H
CKB CONSISTENCY  M    M    L    H    H    H    H    M    H    H    M    H

AFTER 12Z WEDNESDAY...
IFR possible Wednesday under snow showers.

&&

.HYDROLOGY...
Due the expected rain and saturated ground conditions and the
slight risk of excessive rain over our SW VA counties, decided
to expand our Flood Watch to include Buchanan and Dickenson
counties in SW VA through this evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 11 AM EST this morning for
     WVZ523-524-526.
     Flood Watch until 8 PM EST this evening for WVZ005>011-013-014.
OH...Flood Watch until 8 PM EST this evening for OHZ066-067-075-076-
     083>087.
KY...Flood Watch until 8 PM EST this evening for KYZ101>103-105.
VA...Flood Watch until 8 PM EST this evening for VAZ003-004.

&&

SYNOPSIS...RPY/MPK
NEAR TERM...RH/MPK
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...MPK
HYDROLOGY...JS
Hazardous weather outlook, Feb 12, 8:20 AM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
820 AM EST Tue Feb 12 2019

WVZ523-524-526-131330-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
820 AM EST Tue Feb 12 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Also, rainfall today could cause localized flooding.

Wind gusts of 40 to 50 mph are possible tonight into Wednesday. A
wind advisory may be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts of 40 to 50 mph are possible tonight into Wednesday. A
wind advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-131330-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
820 AM EST Tue Feb 12 2019

...FLOOD WATCH IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-131330-
Dickenson-Buchanan-
820 AM EST Tue Feb 12 2019

...FLOOD WATCH IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rainfall today could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ015>020-024>034-039-040-515>522-525-131330-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
820 AM EST Tue Feb 12 2019

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Rainfall today could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Washington

When
February 12, 11:00 AM EST to February 14, 2:00 AM EST
Where
Washington County, 0.5 mi NNW of Relief to 3.39 mi NE of Palmer
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.587, -81.683

Parts of Route 60 flooded along the Muskingum River near Beverly.

The river gage at Beverly showed the river rose above its 29 foot flood stage just before noon on the 12th. It crested at 32.2 feet early on the 13th and returned to its banks after midnight on the 14th.

Flood, Washington

When
February 12, 12:30 PM EST to February 13, 11:09 AM EST
Where
Washington County, 1.34 mi NNW of Macksburg to 1.59 mi WSW of Whipple
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.648, -81.478

The West Fork of Duck Creek near Macksburg rose above its 13 foot bankfull level during the early afternoon of the 12th. It crested at 13.8 feet just before dawn on the 13th and returned to its banks later that afternoon. During the time the creek was above its banks, portions of Broad Street flooded as well as a nearby campground located near the creek.

Duck Creek near Whipple rose above its 12 foot bankfull level on the morning of the 13th. It fluctuated around its flood stage for a few hours, cresting at 12.03 feet just before noon. This resulted in flooding to occur along portions of State Routes 26, 821, and 145. The creek returned to its banks by early afternoon.

Flood, Washington

When
February 12, 2:00 PM EST to 7:45 PM EST
Where
Washington County, 2.22 mi E of Salem Hall to 2.17 mi S of Duecher
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.568, -81.078

Route 26 was closed near its intersection with Route 260 due to flooding on the Little Muskingum River.

The river gage near Bloomfield showed the river rose above its 16 foot bankfull level during the early afternoon of the 12th. The river crested near 16.3 feet late that afternoon and had returned to its banks by mid evening.

Flood, Morgan

When
February 12, 5:48 PM EST to February 13, 8:43 PM EST
Where
Morgan County, 1.55 mi WNW of Eagleport to 2.87 mi NE of Pennsville
Cause
Heavy Rain
Property damage
$4,000
Reported by
River/Stream Gage
Coordinates
39.737, -81.948

Route 60 flooded near McConnelsville as the Muskingum River rose out of its banks. Also impacted were Route 669 near Malta and the cemetary on the southwest side of McConnelsville.

The river gage on at McConnelsville showed the river rose above its 11 foot flood stage during the afternoon of the 12th. It crested just above 12 feet late that night before returning to its banks the evening of the 13th.

Flood, Vinton

When
February 12, 6:40 PM EST to February 14, 7:21 PM EST
Where
Vinton County, 0.86 mi NNE of Hue to 2.64 mi NE of Hope
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.391, -82.512

Several roads flooded near McArthur, including State Routes 93 and 328. State Route 356 was also closed due to flooding along Raccoon Creek.

The stream gage on Raccoon Creek near Bolins Mills showed the creek rose above its 14 foot bankfull level just after midnight on the 13th. It crested at 14.6 that evening before returning to its banks late on the 14th.

Flood, Gallia

When
February 12, 6:40 PM EST to February 14, 8:30 PM EST
Where
Gallia County, 3.28 mi W of Alice to 0.21 mi E of Ewington
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.028, -82.430

State Route 325 was closed north of Rio Grande due to flooding on Deer Creek.

Flood, Lawrence

When
February 12, 9:01 PM EST to 11:01 PM EST
Where
Lawrence County, 0.54 mi E of Coal Grove to 1.03 mi SSE of Hecia
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
38.500, -82.640

Ice Creek flooded, closing a section of County Road 181.

Flood, Athens

When
February 13, 2:19 PM EST to February 14, 5:10 PM EST
Where
Athens County, 2.21 mi S of Floodwood to 1.88 mi E of Chauncey
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.388, -82.187

The Hocking River at Athens flooding, closing West State Street and the Blue Line bike path in Athens. County Road 4 also flooded.

The river gage at Athens showed the river rose above its 20 foot flood stage on the afternoon of the 13th. It crested at 21.1 feet during the predawn hours of the 14th, and returned to its banks that afternoon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797226, 797225, 797231, 797221, 797218, 797220, 797217, 797222.